Can medicines affect oral health?
Many medicines have adverse effects on the health of the oral cavity. These effects are usually short-lived and are reduced soon after you stop taking the medicine. Your dentist should know, what medicines you are taking, including those you buy without a prescription.
What are possible side effects of different medicines?
- Dry mouth. They can result from taking antihistamines to relieve allergies. Dry mouth causes a danger for soft tissue inflammation, pain, infections, caries and can trigger problems in people with dentures.
- Excessive growth of the gums. This is so called gingival hyperplasia or gingival enlargement, which may be associated with taking anticonvulsants, medications to reduce the immune response (after transplants) and calcium channel blockers (against increased blood pressure), but all in conjunction with poor oral hygiene. Such problems can be avoided by very precise oral hygiene, that we have to begin simultaneously with first administration of these drugs.
- Ulcers, inflammations or discolorations of oral mucosa. They can result from taking blood pressure lowering medications, madications to reduce the immune response, contraceptive pills and some chemotherapeutic agents.
- Prolonged bleedings after oral surgical procedures. They may be the result of taking anticoagulants (drugs that prevent blood clotting). Heart patients are usually taking them in order to prevent re-infarction or stroke.
- Teeth discolouration. Some antibiotics can cause it.
If you have found a spelling error, please, notify us by selecting that text and pressing Ctrl+Enter.